Advice needed, please!

I'm 66 years old and experienced my first AF attack a couple of years ago which needed an overnight stay in hospital. I have, apart from just a few short- lived "flutters", stayed clear of symptoms. My doctor prescribed Sotalol to suppress the AF (I'm not on Warfarin) and up until last week everything was fine.

Unfortunately, I have now had a series of short- lived but definite attacks usually in the early hours of the morning. On top of that, since these incidents my sleep patterns have been shot to pieces (probably because I'm worried) which isn't helping at all.

My doctor has upped my medication to what he thinks is the safe limit and asked me to go back in two weeks to see if this controls things. Unfortunately, we are due to go on a three week holiday to Australia in October and I am now slightly concerned as to how I might cope assuming I have further AF episodes while I am out there.

I realise that this is minor compared to what some of you experience but am I right to be concerned?

13 Replies

oldestnewest
  • I think you have a valid concern, but I don't think it need to stop you traveling. See your GP and ask his advice, be particularly careful when flying on long haul so wear the stockings and ask your GP advice about Anticoagulation, aspirin is not recommended for AF sufferers. Ensure you have good medical insurance that knows of your diagnosis, it helps here if you are not on warfarin but one of the new anticoagulants. Ensure you NEVER get dehydrated, headaches are often a warning sign. Pace yourself as much as you can so that you don't overdo things and if you do, rest plenty. If you have an episode monitor yourself, lots of gadgets around to help you do that but BP and pulse rate are the 2 most important,

    Lots of us with PAF travel, have had episodes whilst traveling or in foreign countries and it has been absolutely fine, anxiety and stress won't help.

    Good luck and happy traveling, don't put your life on hold,,,,,,

  • Thanks for replying quickly and being so reassuring.

  • you are very welcome, don't ever hesitate to ask any questions, a lot of us have been exactly where you are now, this site is very supportive and I only give back what I received.

    very best wishes.....

  • I've been to Korea with AF so try not to worry too much! Just make sure your travel insurance covers it - there are companies out there that will cover you quite reasonably, I use Staysure but others use different providers, there's advice on the AFA website I believe. And do ask about anticoagulants, that's really important, I'm guessing that at 66 your Chads2Vasc score must be at least 1?

    As your holiday is so close your doctor may want to put you on one of the newer anticoagulants as getting in range on warfarin can be a faff. Worth discussing all this with your doctor anyway, just to put your mind at rest.

  • Thank you! Yes, I have insured with Staysure. The advice about anticoagulants was interesting; my doctor has only mentioned Warfarin for some reason which has worried me as I know there are other options. Thanks once again for very helpful, informative advice.

  • I think anti coagulation is important here- you can work out your CHADSVASC2 score if you look at the AFA website and if that shows you need anti-coagulation I think it would be a priority with a long distance flight- all other good advice above about flying, dehydration etc.

    It may be vagal AF if it starts at night ( I have that) and be aware beta blockers and digoxin are contra-indicated if it is vagal AF

    I have found exercise and high potassium foods have reduced episodes- also leave out all caffeine if you can !!

  • Thank you, Rosie. Yet more very useful information. I'm learning a lot today!

  • Ian sorry for the late hour but just been on a 600mile jaunt to a family funeral. Firstly others have mentioned anticoagulation but nobody has mentioned sotalol. NICE removed sotalol from its list of drugs suitable for treating AF in their latest guidelines issued in June . I suggest you point this out to your GP asap and find another drug you can take which is recommended.

    All the other advise is great.

    Bob

  • Hi Bob,

    Thanks for taking the trouble to reply after what sounds like not the best of days. No, I was not aware of NICE's recommendations regarding Sotalol though I will definitely follow it up with my GP. I very much appreciated your information.

  • On your flight, no alcohol, plenty of water, light low sugar food intake and exercise your legs. I take an aisle seat and also push against the metal anchor of the seat in front (the passenger in front can't feel it!) to flex the calve muscles. I looked into this when I got a blood clot in my leg 15 years ago driving for 3 hours in heavy traffic without a break. Had no problem since.

  • Everybody on this forum has been incredibly helpful and you have been no exception to this. Many thanks for taking the bother to contact me.

  • G'day IanB48,

    I go to Oz every 18 to 24 months and am usually away for a month. Make sure on flight you keep adequately hydrated and do get 'Flight Socks'. I'm on 4 meds - Ramipril, Simvastatin, Bisoprolol and Warfarin and have absolutely no problems - I take my INR self testing device with me and give myself more frequent INR tests than I would at home ..... again no problems. Even when everyone is sleeping do try and walk frequently around the aircraft cabin .... also when seated try and keep up regular ankle movement exercises. I go to Sydney and Melbourne and know my way around those cities like a native so I intuitively know which hospitals to go to if I need to - would (if you are really worried) suggest you get a letter from your consultant or GP outlining your condition and medication so that if you have to implement Plan B then you can take this with you to whichever medical centre you need to use. Also make sure you have enough meds for the trip and some

    On the topic of hydration - when you are there make sure you keep well 'watered' - the southern and eastern States shouldn't be too hot at that time of year but if you are going to the 'top end' you will need to maintain a very good level of hydration, especially if its humid.

    And of course ..... and its mandatory when you are visiting Oz ........ have a bloody good time !

    Aussie John (in Cornwall)

  • Thanks John from a fellow resident in Cornwall. Some great travel tips which I will observe! And yes, I do intend having a fantastic time.

You may also like...